Propofol is a sedative-hypnotic agent used as a general anaesthetic with a good safety profile. However, the potential risk for patients with systemic lupuserythematosus (SLE) receiving propofol remains unclear. We report the case of a patient who received an intravenous infusion of propofol for painless gastroscopy which exacerbated acute SLE despite no history of allergies. The adverse effect might be because propofol increased T helper cells and trigged the induction of B cell differentiation and plasmablast formation, which further promoted the secretion of auto-antibodies. This case shows that propofol can exacerbate SLE symptoms in some patients and highlights the importance of identifying potential immune-related factors before propofol administration, especially in patients with autoimmune diseases. It is important to be aware of and differentiate this uncommon and non-specific SLE manifestation from a myriad of disorders presenting with a primary digestive disorder in the outpatient clinic.
- systemic lupus erythematosus
- Adverse events
- immunosuppressive medications
- exacerbated symptoms
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.